Alert archive / Washington / Winter Storm Watches in 2021
Winter Storm Watch 5, NWS Spokane, WA
NWS Spokane, WA issued this winter storm watch at Feb 20, 2021, 3:14 AM PST. It took effect at Feb 22, 2021, 4:00 PM PST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Feb 20, 2021, 3:14 AM PST (11:14 UTC)
- In effect from
- Feb 22, 2021, 4:00 PM PST
- Expired
- Feb 21, 2021, 4:02 PM PST
- In force
- Issued by
- NWS Spokane, WA
The text
As transmitted.
871 WWUS46 KOTX 201114 WSWOTX URGENT - WINTER WEATHER MESSAGE National Weather Service Spokane WA 314 AM PST Sat Feb 20 2021 ...A round of heavy snow possible for the Cascades starting late Sunday through Monday... .An atmospheric river will bring a decent amount of moisture to the Cascades starting Sunday afternoon. Snow levels will also be rising to around 4200 feet. The timing of the moisture and rising snow levels could potentially lead to periods of heavy snow along the crest of the Cascades. WAZ042-201915- /O.NEW.KOTX.WS.A.0005.210222T0000Z-210223T1200Z/ East Slopes Northern Cascades- Including the following locations Mazama, Stehekin, Stevens Pass, Plain, and Holden Village 314 AM PST Sat Feb 20 2021 ...WINTER STORM WATCH IN EFFECT FROM SUNDAY AFTERNOON THROUGH LATE MONDAY NIGHT FOR THE CASCADE CREST INCLUDING HIGHWAY 2 BETWEEN COLES CORNER AND STEVENS PASS... * WHAT...Heavy snow possible for The Cascade Crest including Highway 2 between Coles Corner and Stevens Pass. Total snow accumulations of 10 to 18 inches for Stevens Pass and 20 to 30 inches for higher elevations possible. Winds could gust as high as 45 mph. * WHERE...Mazama, Stehekin, Stevens Pass, Plain, and Holden Village. * WHEN...From Sunday afternoon through late Monday night. * IMPACTS...Travel could be very difficult to impossible. The hazardous conditions could impact the morning or evening commute. Gusty winds could bring down tree branches. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts for updates on this situation. && $$
5 follow-up statements
667 WWUS46 KOTX 201221 WSWOTX URGENT - WINTER WEATHER MESSAGE National Weather Service Spokane WA 421 AM PST Sat Feb 20 2021 WAZ042-202030- /O.NEW.KOTX.WW.Y.0016.210221T0000Z-210221T1800Z/ /O.CON.KOTX.WS.A.0005.210222T0000Z-210223T1200Z/ East Slopes Northern Cascades- Including the following locations Mazama, Stehekin, Stevens Pass, Plain, and Holden Village 421 AM PST Sat Feb 20 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO 10 AM PST SUNDAY FOR THE CASCADE CREST INCLUDING HIGHWAY 2 BETWEEN COLES CORNER AND STEVENS PASS... ...WINTER STORM WATCH REMAINS IN EFFECT FROM SUNDAY AFTERNOON THROUGH LATE MONDAY NIGHT FOR THE CASCADE CREST INCLUDING HIGHWAY 2 BETWEEN COLES CORNER AND STEVENS PASS... * WHAT...For the Winter Weather Advisory for The Cascade Crest including Highway 2 between Coles Corner and Stevens Pass, snow expected. Total snow accumulations of 8 to 12 inches. For the Winter Storm Watch for The Cascade Crest including Highway 2 between Coles Corner and Stevens Pass, heavy snow possible. 10 to 18 inches for Stevens Pass and 20 to 30 inches for higher elevations possible. Winds could gust as high as 45 mph. * WHERE...Mazama, Stehekin, Stevens Pass, Plain, and Holden Village. * WHEN...For the Winter Weather Advisory, from 4 PM this afternoon to 10 AM PST Sunday. For the Winter Storm Watch, from Sunday afternoon through late Monday night. * IMPACTS...Travel could be very difficult to impossible. The hazardous conditions could impact the morning or evening commute. Gusty winds could bring down tree branches. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. Monitor the latest forecasts for updates on this situation. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$
946 WWUS46 KOTX 210016 WSWOTX URGENT - WINTER WEATHER MESSAGE National Weather Service Spokane WA 416 PM PST Sat Feb 20 2021 WAZ042-211500- /O.CON.KOTX.WW.Y.0016.000000T0000Z-210221T1800Z/ /O.CON.KOTX.WS.A.0005.210222T0000Z-210223T1200Z/ East Slopes Northern Cascades- Including the following locations Mazama, Stehekin, Stevens Pass, Plain, and Holden Village 416 PM PST Sat Feb 20 2021 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 10 AM PST SUNDAY FOR THE CASCADE CREST INCLUDING HIGHWAY 2 BETWEEN COLES CORNER AND STEVENS PASS... ...WINTER STORM WATCH REMAINS IN EFFECT FROM SUNDAY AFTERNOON THROUGH LATE MONDAY NIGHT FOR THE CASCADE CREST INCLUDING HIGHWAY 2 BETWEEN COLES CORNER AND STEVENS PASS... * WHAT...For the Winter Weather Advisory for The Cascade Crest including Highway 2 between Coles Corner and Stevens Pass, snow expected. Total snow accumulations of 8 to 12 inches. For the Winter Storm Watch for The Cascade Crest including Highway 2 between Coles Corner and Stevens Pass, heavy snow possible. 10 to 18 inches for Stevens Pass and 20 to 30 inches for higher elevations possible. Winds could gust as high as 45 mph. * WHERE...Stevens Pass, Coles Corner, and Holden Village. * WHEN...For the Winter Weather Advisory, from 4 PM this afternoon to 10 AM PST Sunday. For the Winter Storm Watch, from Sunday afternoon through late Monday night. * IMPACTS...Winter driving conditions are expected tonight into Sunday morning. Additional heavy snow will be possible Sunday night into Monday night. Gusty winds could bring down tree branches. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. Monitor the latest forecasts for updates on this situation. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$
393 WWUS46 KOTX 211042 WSWOTX URGENT - WINTER WEATHER MESSAGE National Weather Service Spokane WA 242 AM PST Sun Feb 21 2021 WAZ042-220200- /O.EXT.KOTX.WS.A.0005.210223T0000Z-210224T1200Z/ /O.CON.KOTX.WW.Y.0016.000000T0000Z-210221T1800Z/ East Slopes Northern Cascades- Including the following locations Mazama, Stehekin, Stevens Pass, Plain, and Holden Village 242 AM PST Sun Feb 21 2021 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 10 AM PST THIS MORNING FOR THE CASCADE CREST INCLUDING HIGHWAY 2 BETWEEN COLES CORNER AND STEVENS PASS... ...WINTER STORM WATCH NOW IN EFFECT FROM MONDAY AFTERNOON THROUGH LATE TUESDAY NIGHT FOR THE CASCADE CREST INCLUDING HIGHWAY 2 BETWEEN COLES CORNER AND STEVENS PASS... * WHAT...For the Winter Weather Advisory for The Cascade Crest including Highway 2 between Coles Corner and Stevens Pass, snow expected. Total snow accumulations of 8 to 12 inches. For the Winter Storm Watch for The Cascade Crest including Highway 2 between Coles Corner and Stevens Pass, heavy snow possible. 10 to 18 inches for Stevens Pass and 20 to 30 inches for higher elevations possible. Winds could gust as high as 45 mph. * WHERE...Stevens Pass, Coles Corner, and Holden Village. * WHEN...For the Winter Weather Advisory, until 10 AM PST this morning. For the Winter Storm Watch, from Monday afternoon through late Tuesday night. * IMPACTS...Winter driving conditions are expected into Sunday morning. Additional heavy snow will be possible Sunday night into Monday night. Gusty winds could bring down tree branches. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. Monitor the latest forecasts for updates on this situation. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$
451 WWUS46 KOTX 212205 WSWOTX URGENT - WINTER WEATHER MESSAGE National Weather Service Spokane WA 205 PM PST Sun Feb 21 2021 IDZ004-221300- /O.NEW.KOTX.WW.Y.0017.210222T0300Z-210222T2000Z/ Central Panhandle Mountains- Including the following locations Lookout Pass 205 PM PST Sun Feb 21 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO NOON PST MONDAY ABOVE 4000 FEET... * WHAT...Snow expected above 4000 feet. Total snow accumulations of 3 to 6 inches. * WHERE...Lookout Pass. * WHEN...From 7 PM this evening to noon PST Monday. * IMPACTS...Winter driving conditions are expected at Lookout Pass on Interstate 90 tonight and Monday morning. * ADDITIONAL DETAILS...Warmer temperatures and rising snow levels are expected to bring temporary improvements to Lookout Pass on Monday afternoon before more accumulating snow returns Monday evening into Monday night. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ WAZ042-221300- /O.CON.KOTX.WS.A.0005.210223T0000Z-210224T1200Z/ East Slopes Northern Cascades- Including the following locations Mazama, Stehekin, Stevens Pass, Plain, and Holden Village 205 PM PST Sun Feb 21 2021 ...WINTER STORM WATCH REMAINS IN EFFECT FROM MONDAY AFTERNOON THROUGH LATE TUESDAY NIGHT FOR THE CASCADE CREST INCLUDING HIGHWAY 2 BETWEEN COLES CORNER AND STEVENS PASS... * WHAT...For the Winter Weather Advisory for The Cascade Crest including Highway 2 between Coles Corner and Stevens Pass, snow possible. Total snow accumulations of 8 to 12 inches. * WHERE...Stevens Pass, Coles Corner, and Holden Village. * WHEN...The heaviest snow will likely fall Monday evening through late Tuesday night. * IMPACTS...Winter driving conditions will be possible from late Monday afternoon through Tuesday night. * ADDITIONAL DETAILS...Wet accumulatoins of 2 to 5 inches are expected Sunday night into Monday with temperatures in the lower to mid 30s. Snow accumulations will likely increase Monday evening into Tuesday as temperatures drop into the 20s. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts for updates on this situation. && $$
323 WWUS46 KOTX 220002 WSWOTX URGENT - WINTER WEATHER MESSAGE National Weather Service Spokane WA 402 PM PST Sun Feb 21 2021 WAZ042-221500- /O.UPG.KOTX.WS.A.0005.210223T0000Z-210224T1200Z/ /O.NEW.KOTX.WS.W.0007.210223T0000Z-210224T0600Z/ East Slopes Northern Cascades- Including the following locations Stehekin, Stevens Pass, and Holden Village 402 PM PST Sun Feb 21 2021 ...WINTER STORM WARNING IN EFFECT FROM 4 PM MONDAY TO 10 PM PST TUESDAY FOR THE CASCADE CREST INCLUDING HIGHWAY 2 BETWEEN COLES CORNER AND STEVENS PASS... * WHAT...Heavy snow expected for The Cascade Crest including Highway 2 between Coles Corner and Stevens Pass. Total snow accumulations of 12 to 24 inches. * WHERE...Stevens Pass. * WHEN...From 4 PM Monday to 10 PM PST Tuesday. * IMPACTS...Winter driving conditions are expected from late Monday afternoon through Tuesday night. * ADDITIONAL DETAILS...Wet accumulatoins of 2 to 5 inches are expected Sunday night into Monday with temperatures in the lower to mid 30s. Snow accumulations will likely increase Monday evening into Tuesday as temperatures drop into the 20s. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ IDZ004-221500- /O.CON.KOTX.WW.Y.0017.210222T0300Z-210222T2000Z/ Central Panhandle Mountains- Including the following locations Lookout Pass 402 PM PST Sun Feb 21 2021 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 7 PM THIS EVENING TO NOON PST MONDAY ABOVE 4000 FEET... * WHAT...Snow expected above 4000 feet. Total snow accumulations of 3 to 6 inches. * WHERE...Lookout Pass. * WHEN...From 7 PM this evening to noon PST Monday. * IMPACTS...Winter driving conditions are expected at Lookout Pass on Interstate 90 tonight and Monday morning. * ADDITIONAL DETAILS...Warmer temperatures and rising snow levels are expected to bring temporary improvements to Lookout Pass on Monday afternoon before more accumulating snow returns Monday evening into Monday night. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$
What forecasters said that day
The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before this winter storm watch went out at Feb 20, 3:02 AM PST, 12 minutes earlier.
Area forecast discussion, Feb 20, 3:02 AM PST, 12 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
302 AM PST Sat Feb 20 2021
.SYNOPSIS...
The threat of light snow will continue through today, impacting
the Cascades, extreme Eastern Washington and the ID Panhandle.
Temperatures will moderate slowly, pushing above normal into early
next week before dipping toward normal toward Tuesday onward.
Gusty winds, lowland rain, and mountain snow are expected Sunday
through Tuesday.
&&
.DISCUSSION...
Today and Tonight: A weak ridge pattern is off the coast and
expected to bring a general Northwest to West flow dry pattern.
The main impacts for the day are expected to be for the Cascades
and Idaho Panhandle. Continuous mountain waves through the day are
expected to bring off and on snow showers for these areas. The
crest of the Cascades can expect snow amounts of 6 to 8 inches.
The lower elevation portions of extreme Eastern Washington and the
Idaho Panhandle can expect quick hitting snow showers with amounts
less than an inch possible. Amounts for the higher terrain area
expected to be in the 4 to 6 inch range. With daytime highs
crossing into the upper 30s for the Basin, any accumulations could
be tough. Temperatures are not expected to vary much of the
period with highs in the 30s with a few spots reaching into the
low 40s. The lows will be in the 20s.
Sunday: A Low moves into the Gulf of Alaska flattening the ridge
and allow a zonal flow pattern setup an atmospheric river for the
day. The flow pattern is expected to bring warm air and a copious
amount of moisture with it as PWAT values are 2 to 3 inches over
the 24 hour period. The warmer air is expected to raise the snow
levels to 4300ft. This makes the snow amounts for the Cascades and
Stevens Pass difficult. The higher elevations of the Cascades are
expected to get around 2 feet of snow for the period. For around
the Pass level, it will start as snow but have periods of rain
snow mix as the snow level rises. It will impact the overall
amounts. For the day, Stevens Pass can expect around 6 to 8
inches. As the elevation decreases, the more likely the precip
type is rain. The Rain Shadow effect is expect to keep the Basin
and northern mountains generally dry. The Idaho Panhandle can
expect more mountain snow showers with amounts of 3 to 5 inches.
The valleys could see early morning snow of around an inch before
changing over to rain by the mid morning. Highs are expected to
be in the upper 30s to upper 40s. Lows will be in the mid 30s to
low 40s. /JDC
Monday and Tuesday: A healthy plume of moisture and mild
temperatures associated with a weak to moderate atmospheric river
will continue to influence the Pacific Northwest Monday morning.
As a result, heavy snow will continue through the day on Monday
for the Cascades and the ID Panhandle mountains. With snow levels
starting around 4000-5000 feet on Monday, this introduces a
decent amount of uncertainty in the precipitation type forecasts
for Stevens, and potentially Lookout Passes. Both passes sit
around 4000 feet, so the difference of a few hundred feet in snow
level could make or break the snow forecast. Current thinking is
that Lookout will likely see all snow throughout the day on
Monday. Stevens Pass will likely start the day on Monday as a wet,
heavy snow or possibly a rain/snow mix with a few inches of
accumulation by Monday afternoon. Later in the day on Monday, a
cold front will push southward into the region, allowing snow
levels to plummet to below 1000 feet by Tuesday morning.
Precipitation at Stevens will transition to all snow by Monday
evening with over a foot of snow possible. Outside of the
mountains, strong westerly flow at 700 mb will create a
significant rain shadow. The Columbia Basin, Okanogan Valley, the
Palouse, and into the Spokane area may only see a few hundreths of
an inch of precipitation, if that.
Another concern for Monday and Tuesday will be the winds. Gusty
southwesterly winds of 40 to 50 mph will be possible for a
majority of the region during the day on Monday. With the strong
westerly flow at the mountain peaks, there is a possibility for
mountain waves for the lee of the Cascades. Areas such as
Wenatchee, Chelan, and the east slope valleys may see strong gusts
in excess of 50 mph in the early hours of Monday morning. Winds
will continue through Tuesday morning at a lower magnitude,
possibly peaking around 30 to 35 mph.
Wednesday through Friday: An upper level ridge will push into the
region Tuesday night into Wednesday. Temperatures will cool under
this northerly to northwesterly flow. In addition, skies will
clear under this ridge and will allow for temperatures Wednesday
morning to cool even further. A combination of clear skies and
lighter winds may also allow for the development of fog or low
stratus.
The next system will move in late Wednesday night/early Thursday
morning bringing another round of mountain snow, lowland rain, and
breezy winds to the region. VMT
&&
.AVIATION...
06Z TAFS: A shortwave slides by overnight into Saturday morning.
Low level moisture ahead of it will keep areas of low clouds in
place, with patchy fog. The threat of snow showers will increase
over GEG/SFF/LWS Saturday morning. Snow is expected to be light,
if any accumulations. Look for MVFR/IFR conditions to continue,
except from the Cascades into the Columbia Basin including
KEAT/KMWH where downslope westerly boundary layer winds should
erode the stratus Saturday morning for the Cascade valleys, and
then in the afternoon across the Columbia Basin. JW
&&
.HYDROLOGY...
Starting early next week, the combo of rising temperatures and
snow levels and winds is expected to increase snowmelt and will
lead to rises on area rivers and creeks, but impacts may not begin
to felt until Monday. Areas where rivers and creeks may rise
include the lee of the Cascades, parts of southern Spokane
County, Whitman County, near the Blues and the lower Panhandle.
Widespread flooding is not currently anticipated. A hydrological
outlook (ESF) has been issued.
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 33 30 40 36 48 29 / 20 20 40 10 20 30
Coeur d'Alene 34 29 38 35 50 28 / 40 60 70 20 30 50
Pullman 33 29 38 37 45 30 / 40 40 60 10 30 60
Lewiston 40 33 45 39 53 34 / 30 10 40 10 30 40
Colville 37 27 40 33 48 26 / 0 10 20 20 20 20
Sandpoint 35 29 37 35 45 29 / 40 50 90 50 60 60
Kellogg 34 27 37 35 43 28 / 70 70 90 50 70 80
Moses Lake 39 33 46 38 53 32 / 0 20 0 10 10 10
Wenatchee 41 32 46 39 51 32 / 0 10 20 30 40 30
Omak 37 30 42 34 52 29 / 0 0 10 30 20 10
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...Winter Storm Watch from Sunday afternoon through late Monday
night for the cascade crest including highway 2 between
coles corner and stevens pass for East Slopes Northern
Cascades.
&&Hazardous weather outlook, Feb 19, 4:13 PM PST, 11 hours 1 minute before
Hazardous Weather Outlook National Weather Service Spokane WA 413 PM PST Fri Feb 19 2021 WAZ031>038-041-043-044-210015- Northeast Blue Mountains-Lower Garfield and Asotin Counties- Washington Palouse-Moses Lake Area-Upper Columbia Basin- Spokane Area-Northeast Mountains-Okanogan Highlands- Wenatchee Area-Okanogan Valley-Waterville Plateau- 413 PM PST Fri Feb 19 2021 This Hazardous Weather Outlook is for portions of Central Washington...East Central Washington...North Central Washington... Northeast Washington and Southeast Washington. .DAY ONE...TONIGHT No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY An active pattern should continue through much of the period but will be coupled with gradually warming temperatures. Breezy winds near 40 MPH expected for portions of the Basin late weekend and Monday. IDZ001>004-026-027-210015- Northern Panhandle-Coeur d'Alene Area-Idaho Palouse- Central Panhandle Mountains-Lewiston Area- Lewis and Southern Nez Perce Counties- 413 PM PST Fri Feb 19 2021 This Hazardous Weather Outlook is for portions of North Idaho and North Central Idaho. .DAY ONE...TONIGHT No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY An active pattern should continue through much of the period but will be coupled with gradually warming temperatures. Another round of mountain snow and valley rain showers late weekend into Monday with breezy winds. WAZ042-210015- East Slopes Northern Cascades- 413 PM PST Fri Feb 19 2021 This Hazardous Weather Outlook is for portions of North Central Washington. .DAY ONE...TONIGHT No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY An active pattern should continue through much of the period but will be coupled with gradually warming temperatures. Another system over the weekend is expected to bring more snow to the Cascades impacting travel over passes.
The office that day
Everything else NWS Spokane, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 20, 4:21 AM PST | Winter Weather Advisory | OTX | 30 hr |
Nearby
Winter Storm Watches in Washington, 2021Every winter storm watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.